Day 3: Lamictal-free.

jump for joyI stopped taking Lamictal on August 1. After going down to the 12.5 mg, I would wake up in the mornings feeling clear-headed and energetic and then take the 12.5 mg dose and suffer from brain fog and feel lethargic. I took the 12.5 for about 4 days then stopped. I think it was necessary for me to be on the 12.5 mg dose at first but I think my body adjusted to the lack of Lamictal in my body quite quickly and does well without it. Instead, I now take about 900 mg of Omega-3 capsules 2-3 times a day to assist in regulating mood. Should I get pregnant, I am OK with continuing that regimen.

So I’m on my third day without Lamictal and haven’t noticed any side effects except for having a terrible energy crash yesterday which caused me to go to bed at 8 pm. (However, I have noticed an overproduction of eye gook in one eye and visual blurriness. Not sure if it’s related to the medication though.) I’m actually scared because I feel like I have newfound freedom—a new lease on life, if you will. I am now responsible for my thoughts and actions. Technically I always have been but I have no medication to blame for anything now. It’s all me. After being on Lamictal for close to three years, it’s kind of scary. The potential for withdrawal effects still exists (especially the possibility of that nasty rash) but with each passing day, the likelihood is less and less.

Part of me is excited. This is a new chapter in my life. Who am I without Lamictal and its associated brain fog? Will I get my creative juices back? Is my severe depression gone? For how long will my suicidal thoughts stay away? Will my manic/mixed-mood episodes return with a vengeance? What in my body chemistry will change?

Stay tuned.

About these ads

14 Comments

  1. Helene said,

    August 3, 2009 at 4:31 pm

    I would like to say congratulations, you are well on your way to being 100% chemical-free and let me tell you from personal experience, it is a hard-fought and hard-won road to personal growth and your own health.

    I self-prescribed Zoloft/Paxil (either on one or the other, not both) for 11 years but finally kicked them both to the curb as of May 1, 2008 last year. I am a year and 3 months clean and sober! It is exhilarating to feel your own emotions again and to not have that fog that makes you feel so dead inside. I can relate to wanting your creative juices back- the impetus for quitting for me, besides having desperately wanting to not be chemically-dependent for so long was because I enrolled in an acting class. I have to have emotion, I have to act! Whatever the reason, I thought the drugs were doing more harm than good.

    I have fought the urge to return to the drugs when times get dark and tougher- I try to muddle through them as best I can. We are survivors and very strong :) Congrats again! :)

  2. Veritas said,

    August 3, 2009 at 4:32 pm

    I love the phrase “It’s all me.” I hope you learned a lot during those 3 years to help you cope. I’ve been worried about my creativity as well… I plan to stay tuned no matter what happens.

  3. Jackles said,

    August 4, 2009 at 1:27 pm

    I think it is absolutely awesome you are off these medications. I’m not saying it’s easy, but if you can do it, I believe it’s the way to go. Without the drugs though you may not always be able to stave off depression completely, you at least can fight it, and you control your actions, and though you don’t always feel good, you at least will feel something, you at least will feel alive (at least more so than with the drugs).

  4. linda said,

    August 8, 2009 at 3:50 am

    when i first went on effexor xr i experienced that fog i think you’re talking about. i felt much better but didn’t have the energy to do a thing. i told my psychiatrist and he cut my dose into two daily doses of 37.5 mg rather than one 75 mg daily dose. the fog went completely away and i still feel better. i wish i could take a higher dose but any increase and the fog came back. just something to consider if you run into problems down the road and need to go back on a med or for those who are still on one and in the dang fog.

  5. willspirit said,

    August 10, 2009 at 6:56 pm

    Congratulations!!!!!!!
    I quit Cymbalta 10 days ago and am determined to stay off, though it is really hard going. Then I’ve got four more drugs to kick. So I’m far from being where you are. But your success gives me hope.

  6. Stephany said,

    August 13, 2009 at 10:26 am

    That’s great! I’m keeping positive thoughts!

  7. markps2 said,

    August 13, 2009 at 12:54 pm

    “Will I get my creative juices back?”
    In my opinion this is a two sided coin of good and bad. If ones creative juices come from strong feelings, then feelings moderated by medication no-longer will let you have strong feelings. Along with good strong feelings we will also have bad strong feelings. Ones logical mind has to stay in control, but with ones logical mind in control one typically doesn’t feel creatively inspired. It is a difficult balance.

  8. August 14, 2009 at 9:38 am

    I wish you all the best on this. I hope you are able to stay well utilizing whatever methods you choose.

  9. August 18, 2009 at 11:04 pm

    The best part is hearing your own determination to do this your way. I think that’s so central to turning life around. You know what you need, and you’re out there with courage and heart.

    Yours was the first blog I read when I started a couple of years ago, and you opened the door to a world that has helped me enormously. You’re one of my heroes.

    All my best to you — John

    • Kass said,

      August 18, 2009 at 11:21 pm

      John, that is so humbling. Thank you so much. The feeling is reciprocated. Your blog is full of great insights as well and has inspired me, especially when I was helping my husband work through his depression a few years back.

      Best to you too,
      Kass

  10. Daniel said,

    October 7, 2010 at 10:08 pm

    Hi

    My doctor recently diagnosed me with bi-polar and said that I should start taking lamictal to balance me out I was feeling very suicidal.

    Well after reading things about this drug I think he is a bit crazy.

    They say you have to slowly build up on this drug but he told me to take 200mg everyday from the start.

    Well I did what the doctor said thinking he knows best and after 1 week I started to have really bad panic attacks ive never had them before in my life and the most messed up dreams and it was really freaking me out.

    So I just stopped cold turkey thinking that taking this crazy drug anymore will only make things worse.

    Well its been 3 days now since I stopped and im still feeling really bad.

    Can you tell me your experience on this and how long it will take to stop feeling the withdrawal symptoms I know everyone says you should not stop cold turkey as it is really dangerous but i was only taking it one week and my body was telling me that this stuff really doesn’t agree with me.

    my e-mail is danielbestpower@gmail.com

    Thanks very much

  11. ChrisF said,

    September 28, 2011 at 2:55 am

    Really good to hear others getting through in their own way. I worked with my partner for four months and now she’s been off the medication for nearly 2 years.

    Thank you for sharing.

  12. ChrisF said,

    September 28, 2011 at 10:44 am

    Just showed my partner this blog :)

  13. Shannon said,

    November 20, 2011 at 7:44 pm

    As a result of high stress for many years on the job, I came down with chronic fatigue and deep depression. My VA doctor had me taking 12 different anti-depressants but none really worked. I asked someone working in a vitamin supplement aisle at a local market about it and she suggested using lavender essential oil. IT WORKED!!!
    I have learned that getting a 1oz bottle and putting 2-3 eye droppers of lavender essential oil into it and filling the rest of it with jojoba oil. When I feel depression coming on I put a few drops on one wrist (a pulse point) and rub my wrists together and the depression dissipates.
    My depression has become less and less frequent. I don’t know that this would work for everyone but it is worth a try. It is a low cost and convenient way to deal with depression.
    Please, if this works for you, spread the word.


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

Follow

Get every new post delivered to your Inbox.

Join 863 other followers

%d bloggers like this: